Pages

Showing posts with label self-injection. Show all posts
Showing posts with label self-injection. Show all posts

Friday, April 23, 2010

Shots.

So here it is... if you do your shot on an angle or are lucky enough hit one of the tiny little veins that run in your thigh... it will hurt. and it will bleed. quite a bit.

Also if you give yourself a shot hungover you will most likely do your shot on angle and it will hurt. and it will bleed. quite a bit.

:)

Thursday, September 3, 2009

1st Avonex Shot!

OH man! It is almost 14 hours after my first injection of Avonex. Here's my experience:
A home nurse stops in to do the training. We do a practice run on an orange. When we open the training pack and I see the needle, I cry. It looks thick and long and scary and I hate it. The nurse was great - supportive, talks me down from freaking out. I am not scared of needles, but I've never had to stab myself.
Now it's time for the real deal. We get set up and I'm holding this thing 1/4" from my leg and I do this for about 6 minutes. I keep freaking myself out and can't make myself just shove it in. The nurse is patient but I feel bad for making him wait. I count to 3, about 10 times... and finally in one swift motion I shove the needle down into my thigh muscle. Surprisingly enough I can't feel a thing. This needle is sharp! It goes directly in, smooth and fast and I let go and there it is - a syringe sticking out of my leg. Funny - I was Mia Wallace once for Halloween, had a fake syringe sticking out of my chest - who knew it would become real.
So the next difficult step it pressing the plunger - I'm nervous the medicine is going to hurt. Again I don't feel a thing. I pull it straight out and and glowing like a 3 year old that was just praised by her mom. I am the proudest person in the world. It's ridiculous.
Now for the side effects... we've discussed them all. Flu-like symptoms are the most common, happening in 3 out of 5 patients. But just like MS, these vary in everyone. Anything from feeling like you're about to get a cold to full blown fever/chills/nausea. There are more to worry about and some that don't come about til later: depression, liver/heart problems... things I have to watch and be tested for. As for right now I'm just worried about the flu. I took the shot at 6:30, didn't take any medicine til about 7pm. Typically I'll take something before I do the shot - but the timing just didn't work out. 7:30 comes, 8:30 comes I'm feeling great. Come 9pm I start to feel it. At first my legs just feel tense like I have to stretch but it progressively crawls up my body and intensifies. Before I know it my whole body is aching and I get the chills. Even though it stinks - it's tolerable and after I finally fall asleep it's not so bad. I did wake up about 3-4 times. In the morning the flu-aches are gone but my back hurts so bad, as if it's recouping from the spasming and pain. I take 2 Tylenol and sit in the shower for 20 minutes hot water shooting down. It's 8:21am, I'm at work, and I feel great!
Ideally this was the worst - not knowing what to expect. Also the side effects should subside over a few months and I should become a pro at jabbing myself in the leg. We can only hope!